Alert archive / Nebraska / Tornado Warnings in 2008
Tornado Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at Sep 1, 2008, 5:21 PM MDT for Box Butte County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2008, 5:21 PM MDT (23:21 UTC)
- Expired
- Sep 1, 2008, 5:48 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Box Butte County, NE
The radar
The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 1, 5:16 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KCYS 012321 TORCYS NEC013-012345- /O.NEW.KCYS.TO.W.0030.080901T2321Z-080901T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 521 PM MDT MON SEP 1 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 545 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KILPATRICK LAKE...OR 21 MILES WEST OF ALLIANCE...MOVING NORTHEAST AT 28 MPH. * THE TORNADO WILL BE NEAR... RURAL CENTRAL BOX BUTTE COUNTY AT 540 PM MOVE INTO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4221 10315 4200 10308 4200 10331 4206 10334 TIME...MOT...LOC 2321Z 223DEG 24KT 4204 10326 $$ WEILAND
2 follow-up statements
000 WWUS55 KCYS 012348 SVSCYS NEC007-013-123-157-165-012345- /O.CAN.KCYS.TO.W.0030.000000T0000Z-080901T2345Z/ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 547 PM MDT MON SEP 1 2008 ...THE TORNADO WARNING FOR SOUTH CENTRAL BOX BUTTE COUNTY EXPIRED AT 545 PM... THE TORNADO WARNING THAT WAS IN EFFECT UNTIL 545 PM FOR SOUTH CENTRAL BOX BUTTE COUNTY EXPIRED AT 545 PM. A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR THAT AREA UNTIL 630 PM. AT 540 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR HEMINGFORD TO NEAR BRIDGEPORT. THE LINE WAS MOVING TO THE NORTHEAST AT AT 30 MPH. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4245 10365 4190 10315 4162 10372 4206 10403 TIME...MOT...LOC 2243Z 231DEG 21KT 4192 10376 $$ WEILAND
000 WWUS55 KCYS 012348 CCA SVSCYS NEC013-012345- /O.CAN.KCYS.TO.W.0030.000000T0000Z-080901T2345Z/ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 547 PM MDT MON SEP 1 2008 ...THE TORNADO WARNING FOR SOUTH CENTRAL BOX BUTTE COUNTY EXPIRED AT 545 PM... THE TORNADO WARNING THAT WAS IN EFFECT UNTIL 545 PM FOR SOUTH CENTRAL BOX BUTTE COUNTY EXPIRED AT 545 PM. A SEVERE THUNDERSTORM REMAINS IN EFFECT FOR THAT AREA UNTIL 630 PM. AT 540 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR HEMINGFORD TO NEAR BRIDGEPORT. THE LINE WAS MOVING TO THE NORTHEAST AT AT 30 MPH. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4245 10365 4190 10315 4162 10372 4206 10403 TIME...MOT...LOC 2243Z 231DEG 21KT 4192 10376 $$ WEILAND
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:07 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Sep 1, 2:07 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 207 PM MDT MON SEP 1 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... A STRONG UPPER LEVEL TROUGH CONTINUES TO IMPACT THE NORTHERN ROCKIES AND WILL CONTINUE TO BE PRESENT THROUGH THE EVENING HOURS ACROSS THE FORECAST AREA BEFORE IT MOVES NORTHEAST OF THE AREA. A SIGNIFICANT DRY SLOT MOVED OVER MOST OF SOUTHEAST WYOMING EARLY THIS MORNING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON. THIS HAS RESULTED IN MUCH LESS PRECIPITATION THAN EARLIER EXPECTED DURING THE LABOR DAY PERIOD...BUT ALSO IS PROVIDING GOOD DAYTIME HEATING THAT COULD LEAD TO SLIGHTLY BETTER INSTABILITY LATE THIS AFTERNOON AND EVENING. CARBON COUNTY HAS BEEN RECEIVING PRECIPITATION FOR MOST OF THE DAY...AS THIS AREA WAS ALREADY BENEATH THE BAND OF RAINFALL LOCATED CLOSER TO THE SUPPORT FROM THE UPPER TROUGH. THE CLOUD COVER AND PRECIPITATION THERE HAVE COMBINED TO CREATE A VERY COOL AND RAINY DAY...WITH TEMPERATURES NOT LIKELY TO RISE BEYOND POSSIBLY 50 DEGREES LATE THIS AFTERNOON. WHILE LAPS CAPE VALUES HAVE BEEN INCREASING IN THE PANHANDLE EARLY THIS AFTERNOON...LAPS LIFTED INDICES VALUES CONTINUE TO SHOW THE LOWER ATMOSPHERE REMAINING QUITE STABLE WITH +2 TO +3 VALUES FOR THE LIFTED INDEX. A FEW WEAK SHOWERS AND THUNDERSTORMS HAVE MOVED OFF THE LARAMIE RANGE ACROSS NORTHERN LARAMIE COUNTY EARLY THIS AFTERNOON...AND A TREND TOWARD SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE AS THE DIFLUENCE AHEAD OF THE UPPER TROUGH AND THE 90 TO 100 KNOT JET STREAK MOVES GENERALLY NORTH ACROSS CENTRAL WYOMING LATE THIS AFTERNOON...AND THE ENHANCING AFFECTS OF THE RIGHT ENTRANCE REGION TO THE JET STREAK GET CLOSER TO THE FORECAST AREA. THE STORM PREDICTION CENTER HAS REMOVED THE FORECAST AREA FROM THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...BUT A FEW STORMS AHEAD OF THE COLD FRONT MAY BRIEFLY BECOME STRONG WITH SMALL HAIL...MODERATE RAINFALL AND GUSTY WINDS. THE COLD FRONT HAS ALREADY MOVED THROUGH THE DOUGLAS AREA EARLY THIS AFTERNOON AND WILL MOVE SOUTH ACROSS THE FORECAST AREA FAIRLY QUICKLY THROUGH MID-EVENING. WITH THE FRONTAL PASSAGE...EXPECT STRONG AND GUSTY NORTHWEST WINDS TO DEVELOP. BELIEVE THAT THE WIND SPEEDS IN THE NEBRASKA PANHANDLE WILL ONLY APPROACH THE 30 MPH WIND ADVISORY CRITERIA. EVENING SHIFT WILL NEED TO MONITOR IN CASE THE WINDS BECOME STRONGER THAN EXPECTED...AND AN ADVISORY MAY BECOME NECESSARY FOR THE EVENING HOURS FOLLOWING THE FRONTAL PASSAGE. HAVE MENTIONED PATCHY FROST ACROSS THE LOWER ELEVATIONS OF ALBANY AND CARBON COUNTIES OVERNIGHT INTO EARLY TUESDAY AS FORECAST LOW TEMPERATURES SHOULD DROP BELOW 36 DEGREES. THE AVERAGE FIRST FROST AT LARAMIE IS ACTUALLY SEPTEMBER 1ST ACCORDING TO THE XMACIS CLIMATE DATA PROGRAM...SO A FROST THIS EARLY IS NOT UNUSUAL AROUND THE LARAMIE AREA. FOLLOWING THE FRONTAL PASSAGE AND THE EXIT OF THE UPPER LEVEL TROUGH OVERNIGHT...TEMPERATURES TUESDAY WILL BE AROUND 8 TO 15 DEGREES COOLER THAN NORMAL WITH DRY CONDITIONS EXPECTED. A SHORT- WAVE RIDGE AND RETURN TO SOUTHWEST FLOW ALOFT WILL KEEP DRY CONDITIONS IN PLACE FOR WEDNESDAY WITH A SLIGHT WARMING TREND TO ONLY AROUND 5 DEGREES COOLER THAN NORMAL. LOW CLOUDS WILL BE POSSIBLE EARLY WEDNESDAY AS LINGERING MOISTURE WILL BANK UP AGAINST THE HIGHER TERRAIN DUE TO UPSLOPE FLOW TOWARD ANOTHER DEVELOPING LEE TROUGH. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... SOMEWHAT COOLER THAN AVERAGE CONDITIONS EXPECTED OVER THE CWA FOR MOST OF THE PERIOD AS AREA WILL BE UNDER GENERALLY NORTHWEST FLOW ALOFT ON WESTERN SIDE OF BROAD CYCLONIC UPPER FLOW. THIS WILL ALLOW FOR PERIODIC SHORTWAVES AND PUSHES OF COOLER AIR TO MOVE OVER THE REGION FROM CANADA. BEST CHANCES FOR PRECIPITATION WILL ACCOMPANY THE PASSAGE OF SHORTWAVES IN THIS UPPER FLOW...WITH FRIDAY HAVING THE BEST OPPORTUNITY DURING THE PERIOD. OTHER WEAKER IMPULSES WILL PASS BY MAINLY TO THE NORTHEAST OF THE CWA BUT CANNOT RULE OUT A FEW SHOWERS WITH THESE AS WELL. SOME WARMING POSSIBLE EARLY NEXT WEEK AS UPPER RIDGE OVER THE FAR WESTERN CONUS BEGINS TO SHIFT EASTWARD WHILE WEAKENING...VEERING UPPER FLOW TO MORE WESTERLY OVER THE REGION. && .AVIATION... AREAS OF MVFR AND LOCALIZED IFR CEILINGS WILL CONTINUE TO BE PRESENT FROM NEAR KRWL TO KDGW THIS AFTERNOON. EXPECT MVFR CONDITIONS TO SPREAD EASTWARD THIS EVENING AS SHOWER AND THUNDERSTORM ACTIVITY INCREASES INTO THE NEBRASKA PANHANDLE. A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND INTO THE EVENING PRODUCING STRONG AND GUSTY NORTHWEST WINDS. EXPECT THE LOW CLOUDS AND STRONG WINDS TO EXIT THE AREA BY EARLY TUESDAY MORNING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...RE
Hazardous weather outlook, Sep 1, 10:37 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1037 AM MDT MON SEP 1 2008 NEZ001>003-019>021-054-055-WYZ059>070-021645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1037 AM MDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL BRING A COLD FRONT ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE LATE TODAY AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING AND SPREAD EAST ALONG AND JUST AHEAD OF THE COLD FRONTAL PASSAGE. MODERATE RAINFALL WILL BE POSSIBLE WITH THE SHOWERS...ALONG WITH SOME SMALL HAIL AND STRONG AND GUSTY WINDS WITH THE STRONGER THUNDERSTORMS. THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO BE LIMITED TO EXTREME SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE JUST AHEAD OF THE COLD FRONTAL PASSAGE THIS EVENING. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP WITH THE COLD FRONTAL PASSAGE...WITH MANY AREAS EAST OF THE LARAMIE RANGE EXPERIENCING SUSTAINED WINDS UP TO AROUND 25 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
In the hours before
Special weather statement, Sep 1, 3:12 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 312 PM MDT MON SEP 1 2008 WYZ066>069-012245- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND... GUERNSEY...TORRINGTON...CHEYENNE 312 PM MDT MON SEP 1 2008 A NARROW LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT 25 MILES AN HOUR ACROSS PARTS OF PLATTE, GOSHEN AND LARAMIE COUNTIES THROUGH 430 PM...AND SHOULD ARRIVE IN THE CHEYENNE AREA AROUND 4 PM. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL.
Special weather statement, Sep 1, 4:23 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 423 PM MDT MON SEP 1 2008 NEZ001-019-020-054-WYZ067>070-020030- SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING... HARRISBURG...KIMBALL...WHEATLAND...GUERNSEY...TORRINGTON... CHEYENNE...PINE BLUFFS 423 PM MDT MON SEP 1 2008 ...STRONG THUNDERSTORMS EXTENDED FROM TORRINGTON TO JUST NORTH OF CHEYENNE,,, AT 410 PM...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM TORRINGTON TO JUST NORTH OF CHEYENNE. THE THUNDERSTORMS WILL MOVE TO THE EAST AT 30 MPH AND WILL MOVE TO NEAR A HARRISON TO PINE BLUFFS LINE BY 530 PM. THE STRONG STORMS WILL AFFECT THE CITIES OF TORRINGTON...SCOTTSBLUFF...GERING AND HARRISBURG DURING THAT TIME. AT 357 PM...THE TORRINGTON AIRPORT REPORTED A WIND GUST TO 56 MPH ALONG WITH HEAVY RAINFALL. THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL... WIND GUSTS MAINLY BETWEEN 40 AND 50 MPH AND DANGEROUS LIGHTNING AS THEY MOVE EAST THROUGH 530 PM. WHEN A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS AND AWAY FROM WINDOWS FOR SAFETY. WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Morrill, Scotts Bluff, Sioux | 49 min |
| Sep 1, 5:30 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 42 min |
Nearby
Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.